A team of researchers has demonstrated that flavorings found in the e-cigarettes mixed with solvents produce some new extremely toxic chemicals that irritate and damage the airways, causing reactions that lead to breathing and heart and blood vessel issues.
The findings of the new research were presented at the online-only European Respiratory Society International Congress.
New Chemicals Form
Sven-Eric Jordt, associate professor of anesthesiology, pharmacology, and cancer biology at Duke University School of Medicine, North Carolina, U.S.A, told the attendees that manufacturers argue that e-cigarettes are safe as they vaporize a certain set of chemicals that are allegedly stable.
“Our co-author and analytical chemist, Dr. Hanno Erythropel and colleagues at Yale University, found new chemicals in e-liquids and revealed that they are formed when components are mixed by manufacturers. We became concerned about the high levels of these new compounds that had not been studied in the past, and decided to conduct toxicological tests,” said Prof. Jordt.
In lab experiments, the scientists analyzed what happened when cells present in the bronchi – the main airways from the trachea to the lungs – were exposed to flavoring chemicals, including vanillin and ethyl-vanillin, benzaldehyde, and cinnamaldehyde.
They also studied the impacts of the new chemicals that formed after combining the flavoring chemicals with the propylene glycol (PG) and vegetable glycerine (VG), which are the main solvents in these e-cigarettes liquids.
“The bronchi are exposed to e-cigarette vapor when the user inhales them into the lungs,” said Prof. Jordt. “We consistently observed that the new chemicals formed from the flavors and e-liquid solvents were more toxic than either of their parent compounds. The new chemicals derived from benzaldehyde and cinnamaldehyde were more toxic than the vanillin-derived compounds.”
The new chemicals also triggered sensory irritant receptors in nerve endings in the bronchi known as TRPV1 and TRPA1, which are accountable for a number of inflammatory responses.
Prof. Jordt said: “Activation of sensory irritant receptors can increase the heart rate and, in predisposed people, can lead to an irregular heartbeat and higher blood pressure. It can also increase secretions in the nasal passages and throughout the lungs and airways, leading to coughing and breathing difficulties.”
The researchers also showed that even low amounts of the new chemicals caused the cells in the bronchi to die.
“This is the first demonstration that these new chemicals formed in e-liquids can damage and kill lung cells and probably do this by damaging their metabolism. Although in some cases, more than 40 percent of flavor chemicals are converted into new chemicals in e-cigarettes, almost nothing was known about their toxicity until now,” the researcher said.
The researchers were rather surprised by their discoveries.
“We actually expected that the observed chemical reactions would inactivate benzaldehyde and other flavoring chemicals, making the products less toxic. However, we observed the opposite, finding the newly formed compounds to be more irritating and toxic,” said Prof. Jordt.
He added that manufacturers should list the chemicals on their products – not only the original ones, but those created when the flavoring chemicals merge with the solvents and when the liquid is stored for any length of time.
Jørgen Vestbo, who was not involved in the research, is Chair of the European Respiratory Advocacy Council and Professor of Respiratory Medicine at the University of Manchester, UK.
He said: “These studies show that the liquid for e-cigarettes has been made available to consumers without adequate understanding and safety tests of not only the main chemicals in the vaping liquid but also how they combine to form new, potentially toxic compounds. These findings underline the fact that e-cigarettes cannot be considered a safe alternative to tobacco cigarettes. Regulators need to take action to initiate further research into the constituent components of e-liquids and their combinations so that adequate measures can be put in place to reduce the risks as much as possible.”